Alert archive / Kansas / Winter Storm Watches in 2011

Winter Storm Watch 2, NWS Dodge City, KS

March 6, 20116 counties in Kansas

NWS Dodge City, KS issued this winter storm watch at Mar 6, 2011, 4:04 AM CST for 6 counties in Kansas. It took effect at Mar 8, 2011, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 6, 2011, 4:04 AM CST (10:04 UTC)
In effect from
Mar 8, 2011, 12:00 AM CST
Expired
Mar 6, 2011, 12:05 PM CST
In force
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Lane County, KS, Ness County, KS, Rush County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WWUS43 KDDC 061004
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
404 AM CST SUN MAR 6 2011

...A WINTER STORM IS HEADED FOR PARTS OF SOUTHWEST AND SOUTH
CENTRAL KANSAS...

.A WINTER STORM SYSTEM WILL MOVE RAPIDLY FROM THE WEST COAST ON
MONDAY AND INTO THE CENTRAL PLAINS ON TUESDAY. SNOW IS EXPECTED TO
BEGIN LATE MONDAY NIGHT AND LAST INTO MUCH OF TUESDAY. THE SNOW
COULD BE HEAVY AT TIMES ALONG WITH NORTH WINDS OF 20 TO 35 MPH.

KSZ030-031-043>046-062100-
/O.NEW.KDDC.WS.A.0002.110308T0600Z-110309T0600Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER
404 AM CST SUN MAR 6 2011

...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY EVENING. 

* AREAS OF LIGHT SNOW ARE EXPECTED TO BEGIN LATE MONDAY NIGHT
  THEN BECOMING HEAVY AT TIMES ON TUESDAY BEFORE DECREASING
  TUESDAY EVENING.

* THERE IS A POTENTIAL FOR 4 TO 8 INCHES OF TOTAL SNOW ACCUMULATION.
  HOWEVER THE TRACK OF THE STORM IS STILL UNCERTAIN SO SNOW TOTALS
  COULD CHANGE SIGNIFICANTLY.

* NORTH TO NORTHWEST WINDS OF 20 TO 35 MPH ARE ANTICIPATED WITH
  SOME BLOWING AND DRIFTING OF SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

06
1 follow-up statement
837 
WWUS43 KDDC 061805
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1205 PM CST SUN MAR 6 2011

...WINTER WILL RETURN WITH A VENGEANCE...

.A SIGNIFICANT WINTER STORM WILL MOVE ACROSS NORTHERN AND CENTRAL
KANSAS MONDAY NIGHT INTO TUESDAY NIGHT. HEAVY SNOW WILL TRACK
NORTH OF A LINE FROM SCOTT CITY TO LACROSSE. SOUTH OF THAT LINE,
PRECIPITATION WILL BEGIN AS RAIN LATE MONDAY NIGHT, CHANGE BRIEFLY TO
FREEZING RAIN OR SLEET OVERNIGHT...THEN CHANGE TO SNOW TUESDAY
MORNING. IN ADDITION, NORTH WINDS WILL BLOW AT 20 TO 35 MPH ON
TUESDAY...MAKING MATTERS WORSE.

KSZ030-031-043>046-071000-
/O.UPG.KDDC.WS.A.0002.110308T0600Z-110309T0600Z/
/O.NEW.KDDC.WS.W.0002.110308T0600Z-110309T0600Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER
1205 PM CST SUN MAR 6 2011

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT MONDAY NIGHT TO
MIDNIGHT CST TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN
EFFECT FROM MIDNIGHT MONDAY NIGHT TO MIDNIGHT CST TUESDAY NIGHT.
THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* AREAS OF LIGHT SNOW ARE EXPECTED TO BEGIN LATE MONDAY NIGHT...THEN
  BECOME HEAVY AT TIMES TUESDAY BEFORE DECREASING TUESDAY NIGHT.

* THERE IS A POTENTIAL FOR 4 TO 8 INCHES OF TOTAL SNOW
  ACCUMULATION. 

* NORTH TO NORTHWEST WINDS OF 20 TO 35 MPH ARE ANTICIPATED...WHICH
  WILL CAUSE SOME BLOWING AND DRIFTING OF SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

KSZ061>065-077>079-071000-
/O.NEW.KDDC.WW.Y.0007.110308T0600Z-110309T0600Z/
HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-GRAY-FORD-EDWARDS-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS
1205 PM CST SUN MAR 6 2011 /1105 AM MST SUN MAR 6 2011/

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM
MST/ MONDAY NIGHT TO MIDNIGHT CST /11 PM MST/ TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
WEATHER ADVISORY FOR FREEZING RAIN OR SLEET AND SNOW...WHICH IS
IN EFFECT FROM MIDNIGHT CST /11 PM MST/ MONDAY NIGHT TO MIDNIGHT
CST /11 PM MST/ TUESDAY NIGHT.

* RAIN WILL BEGIN MONDAY NIGHT AND POSSIBLY CHANGE TO FREEZING
  RAIN TUESDAY MORNING...AND THEN CHANGE TO SNOW TUESDAY.
  SNOWFALL AMOUNTS BY WEDNESDAY MORNING WILL RANGE FROM 1 TO 3
  INCHES.

* AREAS OF ICY SPOTS ON ROADWAYS, FOLLOWED BY A SNOW COVER, WILL
  RESULT IN VERY SLIPPERY DRIVING CONDITIONS.
  RAMPS...BRIDGES...RAISED HIGHWAYS...AND OVERPASSES WILL BE
  ESPECIALLY SUSCEPTIBLE TO ICY CONDITIONS.

* NORTHWEST WINDS OF 20 TO 35 MPH MAY REDUCE VISIBILITY TO LESS
  THAN A MILE AT TIMES IN BLOWING SNOW. MINOR DRIFTING OF SNOW IS
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

12

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter storm watch went out at Mar 6, 3:09 AM CST, 55 minutes earlier.

Area forecast discussion, Mar 6, 3:09 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
309 AM CST SUN MAR 6 2011

.DISCUSSION...

DAYS 1-2...

AN OPEN UPPER LEVEL SHORTWAVE TROUGH WILL BE MOVING INTO THE WEST
COAST BY MONDAY MORNING THEN INTO THE FOUR CORNERS AREA BY MONDAY
EVENING AND INTO COLORADO BY TUESDAY MORNING. A LEAD WAVE WILL
EJECT OUT ACROSS WESTERN KANSAS ON MONDAY NIGHT GIVING SOME LIGHT
PRECIPITATION. A COLD FRONT WILL ALSO MOVE INTO WESTERN KANSAS
MONDAY WITH EAST WINDS SHIFTING NORTH. MODIFIED ARCTIC AIR COULD
PUSH INTO THE FAR WEST COUNTIES BY TUESDAY MORNING ACCORDING TO
THE MUCH COLDER WRF. WILL GO WITH LIKELY POPS IN THE NORTH FROM
GARDEN CITY TO NEAR LACROSSE WITH SOME LIGHT RAIN CHANGING OVER TO
SOME LIGHT SNOW. WILL GO WITH AROUND AN INCH OF SNOW IN THAT AREA
ALSO. THE WRF LOOKS A BIT OVERDONE WITH QPF AND WILL STICK CLOSER
TO THE GFS MODEL. WILL ALSO KEEP SOME LESSER POPS GOING ACROSS THE
REST OF THE AREA WITH RAIN OR SNOW IN THE FAR WEST FROM LACROSSE
TO DODGE CITY AND ELKHART AND RAIN IN THE SOUTHEAST FA. FORECAST
SOUNDINGS OF THE MUCH COLDER WRF MODEL SHOWS SOME FREEZING DRIZZLE
AND RAIN FROM AROUND HAYS TO DODGE CITY AND LIBERAL HOWEVER WILL
DISCOUNT THIS FOR NOW AND NOT GET TOO CARRIED AWAY AND WAIT FOR
LATER GUIDANCE.

WITH EXPECTED SNOW TOTALS AFTER 6 AM TUESDAY INTO WEDNESDAY OR
WEDNESDAY NIGHT OF UP TO 6 INCHES AND WILL GO WITH A WINTER STORM
WATCH BEGINNING AT MIDNIGHT TUESDAY INTO MIDNIGHT WEDNESDAY FOR
THE FAR NORTH COUNTIES OF SCOTT, LANE, NESS, RUSH, TREGO, AND
ELLIS.

FOR TODAY LOOK FOR INCREASING HIGH TO MID LEVEL CLOUDINESS WITH
MOSTLY CLOUDY SKIES. SOUTHEAST WINDS AROUND 15 MPH SHIFT TO THE
SOUTH 15 TO 25 MPH AND THEN TO EAST TO SOUTHEAST LATE THIS AFTERNOON
AND EVENING. HIGH TEMPS LOOK TO BE FROM THE MID 50S NORTHEAST FA TO
THE LOW 60S SOUTHWEST. THESE TEMPS ARE SLIGHTLY COOLER THAN GOING
GUIDANCE BECAUSE CURRENT THINKING IS CLOUDS WILL HINDER SOME
WARMING.

FOR TONIGHT LOOK FOR MOSTLY CLOUDY SKIES CONTINUING WITH SOUTHEAST
WINDS OF 15 MPH BECOMING EAST. OVERNIGHT LOWS LOOK TO BE AROUND 30
FAR WEST TO THE MID 30S EAST FA.

ON MONDAY LOOK FOR MOSTLY CLOUDY SKIES WITH LOTS OF MID CLOUDS.
COULD ALSO BE SOME VIRGA BUT NOT EXPECTING ANY PRECIP TO REACH THE
GROUND. HIGH TEMPS SHOULD RANGE FROM THE LOWER 40S NORTH TO AROUND
50 SOUTH.

FOR MONDAY NIGHT LOOK FOR CLOUDY SKIES WITH LOTS OF STRATUS
DEVELOPING AND NORTH WINDS 15 TO 25 MPH. SOME LIGHT SNOW
ACCUMULATIONS ARE EXPECTED NORTH AND LESSER WEST. OVERNIGHT LOWS
LOOK TO BE IN THE MID 20S WITH WARMER MID 30S OVER MEDICINE LODGE.
THE LOWS IN THE WEST COULD BE COLDER IF THE WRF MODEL IS CORRECT.

DAYS 3-7...

THE GFS - GEM AND ECMWF ALL PLACE WESTERN AND CENTRAL KANSAS IN A
WIDESPREAD REGION OF UPPER DIFFLUENCE AND PVA WHICH WILL IMPLY
WIDESPREAD UPWARD OMEGA DURING THIS PERIOD. THE WARM AIR ADVECTION
WILL ALSO AID IN RAIN OR RAIN SHOWERS ACROSS MOST OF THE SOUTHEAST
HALF OF THE FORECAST AREA THROUGH MUCH OF THE DAY TUESDAY. THERE IS
MORE UNCERTAINTY PERTAINING TO THE RAIN AND SNOW LINE, BUT THE BEST
GUESS AT THIS TIME IS THAT THE 0 DEGREE ISOTHERM AT THE 850 MB LEVEL
WILL HAVE REACHED A HAYS TO GCK LINE. FROM EXAMINING THE GFS
FORECAST SOUNDINGS FOR TUESDAY, THERE IS SOME CONCERN THAT IT WILL
BE A VERY SHARP CUTOFF BETWEEN RAIN AND SNOW, AND TO THE COLD SIDE,
A VERY WET SNOW COULD BE PRODUCED GIVEN THE REAL PREFERRED DENDRITIC
GROWTH ZONE IS GOING THE BE QUITE HIGH (WELL ABOVE 700 MB) AND THE
REMAINDER OF THE MIDDLE AND LOWER TROPOSPHERE ARE NEAR IF NOT RIGHT
ON THE 0 DEGREE ISOTHERM ON THE SKEW-T DIAGRAM. HAVING SAID THAT, THE
EVENT IS YET A COUPLE OF DAYS OUT IN TIME AND SEVERAL MODEL RUNS
REMAIN AS THE SYSTEM COMES INTO THE REGIONAL DOMAIN. THE UPPER
HEIGHT FIELDS OF THE ECMWF AND GFS WERE IN PRETTY GOOD AGREEMENT
WITH RESPECT TO THE TUESDAY SYSTEM, WHILE THE LAST GEM RUN WAS
SLIGHTLY SLOWER IN TIMING AND ACTUALLY CLOSED OFF THE UPPER LOW
SLIGHT FARTHER SOUTH INTO SOUTH CENTRAL KANSAS THAN THE OTHER
OPERATIONAL RUNS.

AS THE SYSTEM EXITS, THE BOUNDARY LAYER AIR TO THE SOUTH IS
SPRINGLIKE, AND THE REPLACEMENT AIRMASS WILL BE PARTIALLY OF PACIFIC
ORIGIN AND THE SURFACE ANTICYCLONE AIR OVER THE NORTHERN PLAINS IS ONLY
AROUND 1025 MB. THE AMOUNT OF SURFACE SNOWPACK LEFT OVER COULD BE
VERY SIGNIFICANT TO HOW WARM TEMPERATURES GET IN THE DAYS
FOLLOWING, BUT AT THIS TIME, WE WOULD EXPECT A VERY RAPID MELTOFF.
THURSDAY AND FRIDAY MAY SEE IMPRESSIVELY REBOUNDING TEMPERATURES INTO
THE THE 60S AND 70S.

.AVIATION...

AN UPPER JET ALOFT WILL CONTINUE TO ADVANCE INTO THE REGION THOUGH
TONIGHT, SATURATING THE COLUMN AND THICKENING THE MIDDLE AND UPPER
LEVEL CLOUDS. THE BOUNDARY LAYER RATHER WILL REMAIN FREE OF CEILINGS
THROUGH AT LEAST THE FIRST HALF OF THE FORECAST PERIOD. AFTER THAT,
CONFIDENCE WANES AS A COLD FRONT IS POSITIONED TO SHOVE SOUTH INTO
WESTERN KANSAS WHICH WILL LIKELY BRING WITH IT LOW LEVEL STRATUS BY
12Z MONDAY AS FAR SOUTH AS A HYS TO GCK LINE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  32  45  28 /   0  10  10  50
GCK  59  30  44  25 /   0  10  10  60
EHA  63  31  49  27 /   0   0  10  40
LBL  63  31  49  27 /   0   0  10  40
HYS  56  32  41  27 /   0  20  30  70
P28  58  36  54  36 /   0  10  20  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY
EVENING FOR KSZ030-031-043>046.

&&

FN06/33
Hazardous weather outlook, Mar 5, 4:27 AM CST, 23 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
427 AM CST SAT MAR 5 2011

KSZ030-031-043>046-061>066-074>081-084>090-061030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
427 AM CST SAT MAR 5 2011 /327 AM MST SAT MAR 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTHWEST WINDS OF 25 TO 40 MPH ARE EXPECTED ACROSS THE AREA TUESDAY
AFTERNOON.

IN ADDITION, WIDESPREAD SNOWFALL IS EXPECTED TO OCCUR BEHIND THIS
FRONT ACROSS THE CENTRAL PLAINS, BUT THE EXACT TRACK OF THE STORM
SYSTEM REMAINS YET TO BE DETERMINED. IT IS POSSIBLE THAT ACCUMULATION
OF SNOW MAY OCCUR ALONG AND NORTH OF HIGHWAY 96. IT IS TOO EARLY
TO KNOW WITH ANY AMOUNT OF CONFIDENCE HOW MUCH SNOW WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 12:05 PM CSTWinter Storm WarningDDCEllis, Finney, Hamilton, Kearny, Lane, Ness and 3 more54 hr
Mar 6, 12:05 PM CSTWinter Weather AdvisoryDDCClark, Comanche, Edwards, Ellis, Finney, Ford and 14 more54 hr

Nearby

Winter Storm Watches in Kansas, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.